Thunderstorm Wind, Cass
- When
- July 17, 3:55 PM CST
- Where
- Cass County, 2.8 mi S of Leader
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.490, -94.640
Trees were blown down across Highway 64.
Severe thunderstorms moved across portions of northeast Minnesota. The storms' winds blew down many trees and produced hail stones that ranged from dime size to tennis ball size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Severe thunderstorms moved across portions of northeast Minnesota. The storms' winds blew down many trees and produced hail stones that ranged from dime size to tennis ball size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 17, 2:35 PM CST, 1 hour 20 minutes earlier.
Area Forecast Discussion National Weather Service Duluth MN 335 PM CDT Mon Jul 17 2017 .SHORT TERM...(This evening through Tuesday) Issued at 335 PM CDT Mon Jul 17 2017 At 330 PM, storms were rapidly developing just west of the CWA. A new severe thunderstorm watch was just issued by the Storm Prediction Center, for much of our northeast Minnesota CWA, the western Lake Superior Nearshore waters and far northwest Wisconsin. Temperatures had soared to near 90 in the Brainerd Lakes region, although showers and storms north of the Iron Range had limited temps into the 70s and lower 80s. Dewpoints were in the low to mid 70s across much of northeast Minnesota, in the warm sector ahead of the frontal boundary moving into western MN. The obvious focus for tonight will be the threat of severe weather. Severe Thunderstorm Watch 418 has just been issued until 11 PM this evening for much of the CWA. CAM's continue to be all over the place, as expected, but the consensus among them is that there will be some agreement concerning mode, with storms starting as discrete cells, and eventually evolving into line and bowing segments. Large hail, along with damaging winds, appear to be the main threat. There is some potential for tornadoes, but not enough at this point for a TOR watch. Will be a warm and humid night across the Northland, with lows ranging from the 50s in the far north, to the upper 60s to around 70 in the far south. The frontal boundary will begin to sag to a west-east alignment on Tuesday, with the brunt of the precipitation stretching from the Brainerd Lakes, to the Twin Ports, and points south. The heaviest rainfall on Tuesday is expected from east central Minnesota into northern Wisconsin. Some potential for severe storms across our far southern areas on Tuesday, with the best chance just south of our CWA. Highs will range from the 70s to lower 80s. .LONG TERM...(Tuesday night through Monday) Issued at 335 PM CDT Mon Jul 17 2017 The long-term forecast period is highlighted by temperatures near average, along with a few off-and-on chances of showers and thunderstorms. Tuesday night, a mid-level shortwave will be passing just to our south, which will support a chance of showers and storms, mainly to the far southeast corner of our forecast area. Another shortwave will arrive Wednesday afternoon and evening per the 17.12z NAM and GFS model runs, which will linger through Wednesday night, so it should be a quick chance of showers and storms. The 17.12z GFS is hinting at potentially some strong to severe storms over our south with MLCAPE up to 3000 J/kg. However, the NAM/ECMWF/CMC models are nowhere near as high with the instability, so confidence in severe potential for this time frame is very low. However, the Storm Prediction Center Day 3 convective outlook does have a Marginal Risk of severe weather just to our south over southern Minnesota. If the models all trend toward the GFS, this convective risk would creep farther north. High temperatures Wednesday through Friday will be in the upper 70s and lower 80s. A brief dry period will begin Thursday morning, lasting through early Friday morning, due to sfc high pressure building into the region from southern Manitoba Canada. However, another series of shortwaves look to bring off-and-on chances of showers and storms during the day Friday and through the weekend, especially for Saturday afternoon and evening. There are some model disagreements between the GFS/ECMWF/CMC models as the GFS and ECMWF has precipitation occurring over the Northland by 00z Sunday, yet the Canadian model has no on-going precipitation at that time. Similar disagreement between the models exist for Monday, only the model solutions have flipped among these three. Temperatures from Saturday through Monday will be a bit cooler compared to the days prior, with highs in the mid to upper 70s for this period. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1243 PM CDT Mon Jul 17 2017 Shower and thunderstorm activity is expected to ramp up later this afternoon as a push of southerly winds and warm air ahead of a cold front boundary moves eastward through the region later this afternoon and evening. Some storms could be strong to severe, with the main threats being damaging winds, large hail, and heavy downpours of rain. The high resolution model guidance indicates the best chances of seeing these storms will be over KHIB, KBRD, and KDLH. TEMPO groups in for best timing of storms, along with some MVFR visibility reductions. Winds will be gusting between 15 to 25 knots across much of the Northland, with potentially stronger gusts within any thunderstorms that develop or move over the TAF terminals. Winds will also turn more westerly as the cold front boundary moves through later this evening and overnight. There could be some MVFR ceilings developing over some TAF sites overnight after the cold front boundary passes through as well. && .PRELIMINARY POINT TEMPS/POPS... DLH 63 77 57 80 / 80 30 10 10 INL 55 80 52 79 / 60 10 0 20 BRD 66 80 57 82 / 70 50 10 30 HYR 68 85 56 83 / 50 60 30 10 ASX 66 82 56 83 / 60 60 20 10 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && SHORT TERM...DAP LONG TERM...JTS AVIATION...JTS
Hazardous Weather Outlook National Weather Service Duluth MN 343 PM CDT Mon Jul 17 2017 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-181245- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 343 PM CDT Mon Jul 17 2017 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight Strong to severe thunderstorms are expected to develop across north-central Minnesota later this afternoon and track eastward into northeast Minnesota towards this evening. The strongest storms will be capable of producing large hail and damaging winds, with a small chance of a tornado. A Severe Thunderstorm Watch has been issued for all of north-central and northeast Minnesota, as well as portions of northwest Wisconsin for this afternoon and evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Another round of strong to severe thunderstorms are expected Tuesday, mainly for east central Minnesota into northwest Wisconsin. Thunderstorms are possible from central Minnesota to northwest Wisconsin Wednesday afternoon through Thursday morning. Thunderstorms are possible across northeast Minnesota and northwest Wisconsin Friday afternoon, and again Saturday afternoon through Saturday night. .SPOTTER INFORMATION STATEMENT... Skywarn Spotters will be needed this afternoon into this evening across much of north-central and northeast Minnesota and portions of northwest Wisconsin. Please report hail of any size, damaging winds, and heavy rainfall amounts. LSZ121-140>148-181245- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 343 PM CDT Mon Jul 17 2017 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight Strong to severe thunderstorms will be possible over the western Lake Superior nearshore waters later this evening and overnight. Some storms may cause damaging winds, large hail, cloud-to-water lightning, and heavy downpours. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms will be possible during the day Tuesday. Another chance of thunderstorms will be possible Saturday afternoon through Sunday morning. JTS More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
Special Weather Statement National Weather Service Duluth MN 1154 AM CDT MON JUL 17 2017 MNZ018-171715- North Itasca- 1154 AM CDT MON JUL 17 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ITASCA COUNTY... At 1154 AM CDT, a strong thunderstorm was near Blackduck, or 23 miles northeast of Bemidji, moving northeast at 45 mph. Wind gusts up to 35 mph and dime-size hail can be expected with this storm. This storm will be near... Alvwood around 1210 PM CDT. Other locations impacted by this storm include Rosy and Decker Lake. Seek shelter inside a sturdy building and away from windows until this storm passes. LAT...LON 4781 9441 4782 9429 4766 9414 4759 9441 TIME...MOT...LOC 1654Z 238DEG 37KT 4770 9449 Mokry
Special Weather Statement National Weather Service Duluth MN 1210 PM CDT MON JUL 17 2017 MNZ018-171730- North Itasca- 1210 PM CDT MON JUL 17 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ITASCA COUNTY... At 1210 PM CDT, a strong thunderstorm was near Alvwood, or 36 miles northeast of Bemidji, moving northeast at 40 mph. Wind gusts up to 40 mph and dime-size hail can be expected with this storm. This storm will remain over mainly rural areas of northwestern North Itasca County. Seek shelter inside a sturdy building and away from windows until this storm passes. LAT...LON 4768 9423 4775 9428 4785 9402 4774 9396 TIME...MOT...LOC 1710Z 243DEG 36KT 4774 9419 Mokry
Special Weather Statement
National Weather Service Duluth MN
149 PM CDT MON JUL 17 2017
MNZ011-012-019-171900-
Northern Cook/Northern Lake-Central St. Louis-North St. Louis-
149 PM CDT MON JUL 17 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL ST. LOUIS AND
NORTHWESTERN LAKE COUNTIES...
At 149 PM CDT, a cluster thunderstorms were along a line extending
from 13 miles northwest of Alpine Lake, to 11 miles southeast of
Togo, and moving northeast at 50 mph.
Wind gusts up to 45 mph and occasional cloud to ground lightning can
be expected with these storms.
These storms will remain over mainly rural areas of northwestern
Northern Cook/Northern Lake...northern Central St. Louis and
southeastern North St. Louis Counties, including the following
locations: Ensign Lake, Shermans Corner, Side Lake, Ojibway Lake,
Perch Lake, Farm Lake, Soudan, Angora, Bear Head Lake and
Disappointment Lake.
Seek shelter inside a sturdy building and away from windows until
these storms pass.
If you are on or near any area lakes, get off the water and seek
shelter inside a sturdy building or a hard-topped vehicle. Remember,
lightning can strike 10 miles away from a thunderstorm. If you can
hear thunder, you are close enough to be struck by lightning.
LAT...LON 4812 9171 4812 9168 4811 9168 4811 9166
4810 9164 4811 9156 4804 9157 4807 9150
4805 9143 4808 9127 4803 9126 4797 9121
4780 9187 4771 9237 4764 9306 4792 9272
4813 9222 4820 9172
TIME...MOT...LOC 1847Z 247DEG 44KT 4827 9122 4768 9302
MokrySpecial Weather Statement
National Weather Service Duluth MN
208 PM CDT MON JUL 17 2017
MNZ011-012-171945-
Northern Cook/Northern Lake-North St. Louis-
208 PM CDT MON JUL 17 2017
...AN AREA OF THUNDERSTORMS WILL AFFECT WEST CENTRAL COOK...EAST
CENTRAL ST. LOUIS AND NORTHERN LAKE COUNTIES...
At 208 PM CDT, an area of thunderstorms was over western Boundary
Waters Canoe Area Wilderness, or 17 miles northeast of Ely, moving
east at 65 mph.
Wind gusts up to 40 mph can be expected with these storms.
these storms will remain over mainly rural areas of northwestern
Northern Cook/Northern Lake and east central North St. Louis
Counties, including the following locations: Ensign Lake, Hudson
Lake, Kekekabic Lake, Bald Eagle Lake, Gabbro Lake, Alice Lake,
Thomas Lake, Knife Lake, Ojibway Lake and Farm Lake.
Seek shelter inside a sturdy building and away from windows until
these storms pass.
If you are on or near any area lakes in the Boundary Waters Canoe
Area, get off the water and seek shelter inside a sturdy building or
a hard-topped vehicle. Remember, lightning can strike 10 miles away
from a thunderstorm. If you can hear thunder, you are close enough
to be struck by lightning.
LAT...LON 4820 9179 4820 9173 4817 9172 4817 9170
4811 9171 4812 9168 4810 9164 4811 9156
4804 9157 4807 9150 4807 9145 4805 9143
4808 9125 4818 9109 4798 9087 4775 9171
4815 9201 4821 9181
TIME...MOT...LOC 1908Z 257DEG 59KT 4810 9159
MokrySpecial Weather Statement
National Weather Service Duluth MN
247 PM CDT MON JUL 17 2017
MNZ012-172015-
Northern Cook/Northern Lake-
247 PM CDT MON JUL 17 2017
...AN AREA OF THUNDERSTORMS WILL AFFECT NORTHWESTERN COOK AND
NORTHEASTERN LAKE COUNTIES...
At 246 PM CDT, an area of thunderstorms was over southeastern
Boundary Waters Canoe Area Wilderness, or 19 miles southwest of
Saganaga Lake, moving east at 45 mph.
Wind gusts up to 40 mph and occasional cloud to ground lightning can
be expected with these storms.
These storms will be near...
Little Saganaga Lake and Alpine Lake around 300 PM CDT.
Sea Gull Lake around 310 PM CDT.
Gunflint Lake around 315 PM CDT.
Other locations impacted by these storms include Hudson Lake, Brule
Lake, Kekekabic Lake, Cherokee Lake, Alice Lake, Thomas Lake, Sawbill
Landing, Perent Lake, Isabella Lake, and Disappointment Lake.
Seek shelter inside a sturdy building and away from windows until
these storms pass.
If you are on or near one of the many area lakes, get off the water
immediately and seek shelter on shore inside a sturdy building or a
hard-topped vehicle. If possible, stay away from trees.
LAT...LON 4811 9077 4809 9075 4810 9071 4803 9049
4767 9125 4783 9149 4807 9133 4808 9125
4819 9105
TIME...MOT...LOC 1946Z 249DEG 40KT 4799 9118
MokrySpecial Weather Statement
National Weather Service Duluth MN
431 PM CDT MON JUL 17 2017
MNZ033-172200-
South Cass-
431 PM CDT MON JUL 17 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN CASS
COUNTY...
At 431 PM CDT, an area of strong thunderstorms was 9 miles southeast
of Sebeka, or 37 miles northwest of Brainerd, moving east at 25 mph.
Wind gusts up to 45 mph, penny-size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with these storms.
Locations impacted include...
Pine River, Pillager, Poplar, Leader, Gull Lake, Sylvan, Lake Shore,
East Gull Lake, Jenkins, Chickamaw Beach, Casino, and Esterdy.
Seek shelter inside a sturdy building and away from windows until
these storms pass.
These storms may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.
LAT...LON 4675 9478 4677 9434 4628 9434 4630 9436
4630 9439 4633 9443 4633 9446 4630 9454
4633 9460 4633 9462 4636 9467 4635 9468
4635 9472 4638 9473 4638 9476 4639 9478
TIME...MOT...LOC 2131Z 270DEG 23KT 4657 9492
DAPThe Duluth radar (KDLH), 189 km away, was scanning. The volume nearest the first event began at 21:55 UTC.
14 thunderstorm wind, 6 hail. Local standard time, as filed.
Trees were blown down across Highway 64.
A box elder tree measuring 12 to 16 inches in diameter had a portion of its trunk snapped off about 8 to 10 feet off the ground.
A few 6 inch diameter trees were snapped a couple feet off the ground.
A few trees were blown down on Nelson and Tower Roads.
A dock was damaged by when it was slammed by wind-whipped boats on the western end of Gull Lake.
Several trees were blown down in the town of Crosby.
A few trees were blown down on the north end of Big Sandy Lake.
A six inch diameter tree was blown down.
A few trees were either blown down or their trunks were snapped aloft. The largest tree affected was a 26 inch diameter elm tree snapped 8 feet off the ground.
A few 6 inch diameter trees were blown down at the Whiteface Reservoir campground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712023, 712024, 712027, 712028, 712029, 712030, 712035, 712036, 712107, 712038, 712043, 712044, 712045, 712047, 712048, 712049, 712050, 712052, 712057, 712058.